Texas, 2015

Flash Flood and Damaging Winds in Texas, July 6, 2015

July 6, 2015 · NWS AMA · 3 events in 2 counties and zones

Thunderstorms produced strong wind gusts and heavy rain across southern portions of the Texas Panhandle on the evening of the 6th. Severe thunderstorm wind gusts were measured just north of Dawn in Deaf Smith County and just east of McLean in Gray County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms produced strong wind gusts and heavy rain across southern portions of the Texas Panhandle on the evening of the 6th. Severe thunderstorm wind gusts were measured just north of Dawn in Deaf Smith County and just east of McLean in Gray County. Over 2 inches of rain fell in a short amount of time in Lefors resulting in street flooding and road closures in town. Heavy rain and minor street flooding also occurred in Hereford but no flash flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 1:24 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 1:24 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
224 PM CDT MON JUL 6 2015

.DISCUSSION...
A COUPLE OF WAVES OF RAIN WILL BE POSSIBLE FOR THE PANHANDLES
THROUGH TONIGHT WITH THE BEST CHANCES ACROSS THE SOUTHERN
TEXAS PANHANDLE. COLD FRONT STRETCHED FROM HRX TO JUST SOUTH
OF AMA TO PPA TO HHF AT 2 PM. THE FORCING ALONG THIS FRONT
ALONG WITH UPPER LEVEL FORCING FROM A MID LEVEL TROUGH WILL
HELP TO PRODUCE THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON AND EARLY THIS EVENING. BY LATE THIS
EVENING ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO MOVE EAST OUT OF NEW MEXICO AND ACROSS THE SOUTHERN TEXAS
PANHANDLE IN ASSOCIATION WITH AN UPPER LEVEL SHORT WAVE TROUGH
MOVING EAST FROM NEW MEXICO. WILL KEEP THE FLASH FLOOD WATCH
GOING AS HEAVY RAIN WILL BE A THREAT WITH THESE STORMS ALONG
WITH SOME STRONG WINDS AND MAINLY SMALL HAIL.

SHOWERS AND THUNDERSTORMS MAY LINGER ACROSS THE SOUTHERN TEXAS
PANHANDLE MAINLY TUESDAY MORNING. TEMPERATURES WILL BE MUCH
COOLER ON TUESDAY. IN FACT...IF LOW CLOUDS CAN HANG ON FOR
MUCH OF THE DAY...SOME PLACES IN THE SOUTHERN TEXAS PANHANDLE
MAY NOT GET OUT OF THE 60S. THERE MAY BE JUST ENOUGH BREAKS IN
THE CLOUDS ACROSS THE NORTHERN CWA WHERE THESE AREAS MAY REACH
INTO THE 70S. THE RECORD COLD MAXIMUM TEMPERATURE FOR AMARILLO
ON TUESDAY IS 65 DEGREES.

A FEW SHOWERS AND THUNDERSTORMS MAY TRY TO MOVE INTO THE
PANHANDLES FROM THE WEST TUESDAY NIGHT...BUT THE LACK OF
INSTABILITY MAY CUT DOWN ON OUR CHANCES.

CHANCES OF SHOWERS AND THUNDERSTORMS GET BETTER FOR WEDNESDAY
AND THURSDAY AS THE SHEAR ALOFT INCREASES ALONG WITH THE
INSTABILITY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE
PANHANDLES THIS WEEKEND INTO EARLY NEXT WEEK. SO...DRY WEATHER
ALONG WITH WARMING TEMPERATURES LOOK TO BE IN OUR FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  68  57  82  63 /  90  40  30  20  30
BEAVER OK                  63  74  58  83  64 /  60  30  20  20  50
BOISE CITY OK              58  76  55  85  62 /  40  20  20  20  30
BORGER TX                  64  71  58  84  66 /  90  40  20  20  40
BOYS RANCH TX              61  72  58  87  64 /  90  30  20  20  40
CANYON TX                  60  69  58  84  63 /  90  40  30  20  30
CLARENDON TX               63  70  58  82  64 / 100  60  40  20  20
DALHART TX                 59  73  57  87  63 /  80  20  20  20  30
GUYMON OK                  61  74  57  84  66 /  40  20  20  20  40
HEREFORD TX                61  70  58  86  63 /  90  40  30  20  30
LIPSCOMB TX                63  70  57  82  66 /  80  60  20  20  40
PAMPA TX                   60  67  57  79  65 /  90  50  20  20  30
SHAMROCK TX                65  72  59  81  63 / 100  70  30  30  20
WELLINGTON TX              68  74  60  83  66 / 100  70  50  40  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HEMPHILL...HUTCHINSON...POTTER...RANDALL...ROBERTS...
     WHEELER.

OK...NONE.

&&

01/15
Hazardous weather outlook, Jul 6, 1:57 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT MON JUL 6 2015

OKZ001>003-TXZ001>020-070800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
257 PM CDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAINFALL WHICH COULD LEAD TO FLOODING OR
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS THE CENTRAL AND
SOUTHEAST TEXAS PANHANDLE WHERE A FLASH FLOOD WATCH IS IN EFFECT.
DAMAGING WINDS AND LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS
ACROSS THE PANHANDLES AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH FRIDAY. HEAVY RAIN WILL
REMAIN THE PRIMARY HAZARD ON TUESDAY. A FEW STORMS DURING THIS TIME
PERIOD COULD BECOME STRONG TO MARGINALLY SEVERE...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Jul 6, 2:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
349 PM CDT MON JUL 6 2015

TXZ012-013-016>018-062130-
ARMSTRONG TX-CARSON TX-DEAF SMITH TX-POTTER TX-RANDALL TX-
349 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
SOUTHWESTERN CARSON...RANDALL...SOUTHEASTERN POTTER AND EASTERN DEAF
SMITH COUNTIES UNTIL 430 PM CDT...

AT 346 PM CDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 8 MILES SOUTH OF WASHBURN TO 7 MILES EAST OF
BUFFALO LAKE...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  CANYON...             WASHBURN...           UMBARGER...
  PALO DURO CANYON...   LAKE TANGLEWOOD...    BUFFALO LAKE...
  TIMBERCREEK CANYON...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 95 AND 117.

GUSTY WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3501 10135 3475 10204 3499 10225 3528 10154
TIME...MOT...LOC 2049Z 141DEG 4KT 3507 10154 3486 10201

NF
Special weather statement, Jul 6, 2:55 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT MON JUL 6 2015

TXZ011-012-016-062145-
DEAF SMITH TX-OLDHAM TX-POTTER TX-
355 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POTTER...EASTERN OLDHAM
AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF VEGA...MOVING SOUTHEAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               WILDORADO...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 30 AND 52.

GUSTY WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3533 10200 3504 10239 3535 10263 3555 10240
TIME...MOT...LOC 2055Z 312DEG 12KT 3534 10243

NF
Special weather statement, Jul 6, 3:00 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON JUL 6 2015

TXZ016-062145-
DEAF SMITH TX-
400 PM CDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL 445 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HEREFORD...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HEREFORD...

GUSTY WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3474 10256 3492 10261 3499 10228 3475 10219
      3474 10227
TIME...MOT...LOC 2100Z 179DEG 6KT 3483 10241

NF

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Deaf Smith

When
July 6, 3:29 PM CST
Where
Deaf Smith County, 2.82 mi NNW of Dawn
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.960, -102.210

The KVII weather station located 4 miles north of Dawn measured a wind gust of 66 mph in a thunderstorm.

Thunderstorm Wind, Gray

When
July 6, 5:05 PM CST
Where
Gray County, 1.83 mi ENE of Mc Lean
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.570

The West Texas Mesonet one mile east-northeast of McLean measured a 63 mph wind gust in a thunderstorm.

Flash Flood, Gray

When
July 6, 5:10 PM CST to 7:30 PM CST
Where
Gray County, 0.5 mi SW of Lefors to 4 mi NNW of Lefors
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.425, -100.826

The fire department reported several streets in Lefors were closed due to high water. Some roads were washed out. Roads that were barricaded due to high water include 1st, 2nd and Thut streets, and also a few roads near the football stadium. A trained spotter in Lefors reported 2.7 inches of rain fell in just 45 minutes ending.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596536, 596535, 596537.